Drought, Parmer
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Drought conditions made a slight improvement through the month of December, mostly thanks to a three-day winter storm in the last few days of December. Exceptional drought (D4) to extreme drought (D3) conditions remained over much of the South Plains and extended into portions of the Rolling Plains and Childress County.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions made a slight improvement through the month of December, mostly thanks to a three-day winter storm in the last few days of December. Exceptional drought (D4) to extreme drought (D3) conditions remained over much of the South Plains and extended into portions of the Rolling Plains and Childress County. Most of the Rolling Plains remained in abnormally dry (D0) to moderate drought (D1). However, overall, drought conditions made some improvements in all categories and counties.
A few light precipitation events occurred during the month of December but a widespread winter event occurred during the final three days of the month. A strong upper level storm system dived into northern Mexico which initially brought a line of thunderstorms to the eastern South Plains and Rolling Plains on the 29th. Colder air then filtered into the region changing rain over to snow on the 30th. As the system moved out over central Texas on the 31st, widespread snow fell over the Rolling Plains and portions of the eastern South Plains. Widespread snowfall of two to four inches was observed with isolated amounts up to 8.5 inches. The upper soil profile has benefited over the Rolling Plains from this rain and snowfall while the South Plains soil moisture content remained very low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:38 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1138 PM CST Mon Nov 30 2020 .AVIATION... Low-level wind shear, predominately speed over directional, will be a concern at the KCDS terminal through daybreak Tuesday with an increase to 35kts from the surface to 2kft. A cold front will sweep south across all three terminals, KLBB, KPVW, and KCDS, late Tuesday afternoon with winds quickly veering from southwesterly to northerly and increasing as the front passes. Otherwise, VFR conditions will be expected at for the duration of the forecast. JH && .PREV DISCUSSION... /issued 546 PM CST Mon Nov 30 2020/ AVIATION... Low-level wind shear, predominately speed over directional, will be a concern at the KCDS terminal during the late evening into Tuesday morning with an increase up to 35kts from surface to 2kft. A cold front will sweep south across the terminals late Tuesday afternoon with winds quickly veering from southwesterly to northerly as the front passes close to the end of the forecast period. Otherwise, VFR conditions will be expected at all three terminals, KLBB, KPVW, and KCDS for the duration of the forecast. JH PREV DISCUSSION... /issued 228 PM CST Mon Nov 30 2020/ SHORT TERM... Today started on a cold note, with teens and lower 20s common. The cold spot was the Floydada WTM which dipped to an impressive 11 degrees. A return of westerly breezes, full insolation and dry air has allowed for a nice recovery and 1830Z temperatures have risen into the middle and upper 40s. Tonight won't be quite as cold as this morning as southwesterly surface winds stay up a bit, beneath a developing 35-45 knot LLJ. Expect lows to reside mostly in the middle to upper 20s, with a few 30s off the Caprock, especially in the immediate lee of the escarpment. This jet development will be driven, in part, by our next rapidly approaching storm system. A portion of the trough, just now moving into the Pacific Northwest, will dive south-southeastward down the Rockies tonight and Tuesday, with the lead vort max moving into northern New Mexico by 00Z Wednesday. Breezy downslope winds will unfold ahead of this system Tuesday morning, which when partnering with dry air and near full insolation, will allow temperatures to rise into the lower to middle 60s for most of the CWA. The relative warmth will be short-lived, as our next cold front will follow late in the day with gusty north winds and a return to below average temperatures. LONG TERM... Next upper system will drop rapidly southward with attendant cold front Tue evening and overnight. The front should move south across the srn Panhandle/South Plains region between 3 pm and 8 pm. Strong winds will accompany this front with speeds of 20 to 25 with gusts well over 30 mph. Winds will come down through the afternoon on Wednesday. This system, while producing some decent lift, will have only meager moisture to work with. Included some slight chance pops across the SE Panhandle Wednesday afternoon but only slim chances and brief window for rain or a thunderstorm beneath cold pool aloft and near/just west of upper low center. Next piece of energy will rotate southward around larger vortex with another frontal surge on Thursday. A couple of chilly days are on tap with highs in the 40s both on Thursday and Friday. Split flow pattern emerges for the weekend along with some warmer temperatures. Model solutions begin to diverge By Mon/Tue of next week, but rough consensus seems to indicate lower heights with perhaps a decent upper low over the southwestern Conus, and some moisture working NE ahead of that system. Too early to be very confident in details but could see some precipitation just beyond this forecast period toward the middle of next week. James && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/02
Hazardous Weather Outlook National Weather Service Lubbock TX 322 AM CST Mon Nov 30 2020 TXZ021>044-010930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 322 AM CST Mon Nov 30 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
14 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929506, 929507, 929508, 929509, 929510, 929511, 929512, 929513, 929514, 929515, 929516, 929517, 929518, 929519.